Blood-Thinning Drug Dangers
(Ivanhoe Newswire) -- A common blood-thinning drug may have deadly side effects.
A new report from the University of Cincinnati finds warfarin may cause more bleeding in the brain and increase the risk of death in patients who have a hemorrhagic stroke.
Warfarin is commonly prescribed to prevent blood clotting. Research shows it helps prevent ischemic stroke in patients with an abnormal heart rhythm called atrial fibrillation. But if the drug makes the blood too thin, it can increase the risk of brain hemorrhage, a type of stroke caused by bleeding in the brain.
Researchers looked at 258 patients who had brain hemorrhage -- 51 were taking warfarin. Participants were 69 years old on average.
The study found participants who took warfarin and suffered a brain hemorrhage while their international normalized ratio (INR) was above three had about twice as much initial bleeding as those not taking the drug. But this did not happen in patients whose blood was less likely to clot as determined by an INR of less than three. An INR test measures the ability of blood to clot.
“Fortunately, we did not see larger blood clots in people with an INR of less than three,” study author Matthew L. Flaherty, M.D., University of Cincinnati, was quoted as saying. “For most patients on warfarin, the goal INR is between two and three. This shows the importance of good monitoring and adjustment of warfarin dose. People should talk to their doctors about the proper management of warfarin and learn the signs of stroke so they can get to an emergency room immediately if a stroke occurs.”
SOURCE: Neurology, 2008;71:1084
If this story or any other Ivanhoe story has impacted your life or prompted you or someone you know to seek or change treatments, please let us know by contacting Lindsay Braun at firstname.lastname@example.org.